It's been a frustrating, relentless work week. Nothing bad has happened, per se, but the succession of long, pressure-filled days has been like a steady buzz of static eroding my patience and interfering with my perception of whatever pleasantness may be going on around me.
A few of the people I usually try to avoid have called this week, as well as a few I now plan to avoid in the future. While talking with them, I usually retreat into a cringing vagueness because I dread questions like:
"You're going to New York on the 23rd? Oh, why don't you reschedule for May so I can go along?"
(Because if I'd wanted to go to New York with you, I'd have asked you in the first place.)
"I've taken down some enormous paintings that seemed a bit outdated. It occured to me that if you painted your livingroom orange and got rid of some of your furniture, they'd look great at your place. I'm too busy to move them, so when can you come pick them up?"
(Right about the time hell freezes over and you get frostbite.)
"I know you use a Mac, but my PC has crashed and I can't seem to reload Windows. Do you know anybody who knows a lot about PCs who could fix it for me right away?"
(Yes. And they are listed in the phone book under "Computer Repair.")
OK, rant mode off. I am still awash in waves of incredulity about these bozos.
Eight years ago I herniated a disc and one of the therapies the neurologists tried was a seven-day course of anti-inflammatory steriods. It didn't help my back at all, but it was fantastic for my mental health! While taking the steriods, I actually said all the things I now only imagine saying to people. Things like:
"What's your point?"
"Why would I want to do that?"
"Beats me. It's your problem."
"Paint your own livingroom orange."
After a few days, my husband (who'd been the surprised and amused recipient of a few of these highly uncharacteristic drug-induced responses) remarked "Well, now you know how I handle pushy people."
I suppose if I'd stayed on the steroids my responses would eventually have been accompanied by bursts of fire from an attack weapon. In hopes of maintaining my new-found talents, I went to a therapist. She played the jerk and I used my "buzz off" lines to diffuse her, but, as the drugs wore off, the delightfully icy calm I'd experienced gave way to my usual fantasies of flight.
I think I'm ready for more steriods.
Post a Comment